Foundations of Computational Mathematics

, Volume 17, Issue 5, pp 1123–1193 | Cite as

Rigorous Computer-Assisted Application of KAM Theory: A Modern Approach

  • J.-Ll. Figueras
  • A. Haro
  • A. Luque


In this paper, we present and illustrate a general methodology to apply KAM theory in particular problems, based on an a posteriori approach. We focus on the existence of real analytic quasi-periodic Lagrangian invariant tori for symplectic maps. The purpose is to verify the hypotheses of a KAM theorem in an a posteriori format: Given a parameterization of an approximately invariant torus, we have to check non-resonance (Diophantine) conditions, non-degeneracy conditions and certain inequalities to hold. To check such inequalities, we require to control the analytic norm of some functions that depend on the map, the ambient structure and the parameterization. To this end, we propose an efficient computer-assisted methodology, using fast Fourier transform, having the same asymptotic cost of using the parameterization method for obtaining numerical approximations of invariant tori. We illustrate our methodology by proving the existence of invariant curves for the standard map (up to \(\varepsilon =0.9716\)), meandering curves for the non-twist standard map and 2-dimensional tori for the Froeschlé map.


A posteriori KAM theory Computer-assisted proofs Rüssmann estimates Fast Fourier transform 

Mathematics Subject Classification

37J40 65G20 65G40 65T50 



We are very grateful to R. Calleja, R. de la Llave and J. Villanueva for useful and fruitful discussions along the last years. We are also grateful to J. B. van den Berg, M. Breden, R. Castelli, A. Celletti, J. Cyranka, J. Gómez-Serrano, J.-P. Lessard, J.D. Mireles-James, K. Mischaikow, C. Simó and P. Zgliczynski for their interest and comments. We would like to acknowledge financial support from the Spanish Grants MTM2012-32541, MTM2015-67724-P (MINECO/FEDER, UE) and the Catalan Grant 2014-SGR-1145. J.-Ll. F. acknowledges the partial support from Essen, L. and C.-G., for mathematical studies. Moreover, A.L. acknowledges support from a postdoctoral position in the ERC Starting Grant 335079. We acknowledge A. Granados and the use of the UPC Dynamical Systems group’s cluster for research computing (see Finally, we would like to thank the anonymous referees for helpful comments which led us to write Sect. 7.


  1. 1.
  2. 2.
    V.I. Arnold. Proof of a theorem of A. N. Kolmogorov on the preservation of conditionally periodic motions under a small perturbation of the Hamiltonian. Uspehi Mat. Nauk, 18(5 (113)):13–40, 1963.Google Scholar
  3. 3.
    V.I. Arnold. Small denominators and problems of stability of motion in classical and celestial mechanics. Russ. Math. Surveys, 18:85–192, 1963.MathSciNetCrossRefGoogle Scholar
  4. 4.
    G. Benettin, L. Galgani, A. Giorgilli, and J.-M. Strelcyn. A proof of K lmogorov’s theorem on invariant tori using canonical transformations defined by the Lie method. Nuovo Cimento B (11), 79(2):201–223, 1984.Google Scholar
  5. 5.
    J.B. Bost. Tores invariants des systèmes dynamiques hamiltoniens (d’après Kolmogorov, Arnold, Moser, Rüssmann, Zehnder, Herman, Pöschel,\(\,\ldots \)). Astérisque, (133-134):113–157, 1986. Seminar Bourbaki, Vol. 1984/85.Google Scholar
  6. 6.
    H.W. Broer, G.B. Huitema, and M.B. Sevryuk. Quasi-periodic motions in families of dynamical systems. Order amidst chaos. Lecture Notes in Math., Vol 1645. Springer, Berlin, 1996.Google Scholar
  7. 7.
    R. Calleja, A. Celletti, and R. de la Llave. A KAM theory for conformally symplectic systems: efficient algorithms and their validation. J. Differential Equations, 255(5):978–1049, 2013.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    R. Calleja and R. de la Llave. A numerically accessible criterion for the breakdown of quasi-periodic solutions and its rigorous justification. Nonlinearity, 23(9):2029–2058, 2010.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    R. Calleja and J.-Ll. Figueras. Collision of invariant bundles of quasi-periodic attractors in the dissipative standard map. Chaos, 22(3):033114, 2012.Google Scholar
  10. 10.
    M. Canadell and A. Haro. Parameterization method for computing quasi-periodic reducible normally hyperbolic invariant tori. In F. Casas, V. Martínez (eds.), Advances in Differential Equations and Applications, volume 4 of SEMA SIMAI Springer Series. Springer, 2014.Google Scholar
  11. 11.
    M. Canadell and A. Haro. A KAM-like theorem for quasi-periodic normally hyperbolic invariant tori. Preprint, 2015.Google Scholar
  12. 12.
    A. Castro, D. Córdoba, C. Fefferman, F. Gancedo, and J. Gómez-Serrano. Finite time singularities for the free boundary incompressible Euler equations. Ann. Math., 178(3):1061–1134, 2013.Google Scholar
  13. 13.
    A. Celletti and L. Chierchia. Construction of Analytic KAM Surfaces and Effective Stability Bounds. Comm. Math. Phys., 118(1):199–161, 1988.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    A. Celletti and L. Chierchia. A constructive theory of Lagrangian tori and computer-assisted applications. In Dynamics Reported, pages 60–129. Springer, Berlin, 1995.Google Scholar
  15. 15.
    A. Celletti and L. Chierchia. On the stability of realistic three-body problems. Comm. Math. Phys., 186(2):413–449, 1997.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    A. Celletti and L. Chierchia. KAM stability and celestial mechanics. Mem. Amer. Math. Soc., 187(878):viii+134, 2007.Google Scholar
  17. 17.
    A. Celletti, C. Falcolini, and U. Locatelli. On the break-down threshold of invariant tori in four dimensional maps. Regul. Chaotic Dyn., 9(3):227–253, 2004.MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    B.V. Chirikov. A universal instability of many-dimensional oscillator systems. Phys. Rep., 52(5):264–379, 1979.MathSciNetCrossRefGoogle Scholar
  19. 19.
    R. de la Llave. A tutorial on KAM theory. In Smooth ergodic theory and its applications (Seattle, WA, 1999), volume 69 of Proc. Sympos. Pure Math., pages 175–292. Amer. Math. Soc., Providence, RI, 2001.Google Scholar
  20. 20.
    R. de la Llave, A. González, À. Jorba, and J. Villanueva. KAM theory without action-angle variables. Nonlinearity, 18(2):855–895, 2005.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    R. de la Llave and A. Luque. Differentiability at the tip of Arnold tongues for Diophantine rotations: numerical studies and renormalization group explanations. J. Stat. Phys., 143(6):1154–1188, 2011.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    R. de la Llave and D. Rana. Accurate strategies for small divisor problems. Bull. Amer. Math. Soc. (N.S.), 22(1):85–90, 1990.Google Scholar
  23. 23.
    R. de la Llave and D. Rana. Accurate strategies for K.A.M. bounds and their implementation. In Computer aided proofs in analysis (Cincinnati, OH, 1989), volume 28 of IMA Vol. Math. Appl., pages 127–146. Springer, New York, 1991.Google Scholar
  24. 24.
    D. del Castillo-Negrete, J.M. Greene, and P.J. Morrison. Area preserving nontwist maps: periodic orbits and transition to chaos. Phys. D, 91(1-2):1–23, 1996.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    A. Delshams and R. de la Llave. KAM theory and a partial justification of Greene’s criterion for nontwist maps. SIAM J. Math. Anal., 31(6):1235–1269 (electronic), 2000.Google Scholar
  26. 26.
    L.H. Eliasson, B. Fayad, and R. Krikorian. Around the stability of KAM tori. Duke Math. J., 164(9):1733–1775, 2015.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    C.L. Epstein. How well does the finite Fourier transform approximate the Fourier transform? Comm. Pure Appl. Math., 58(10):1421–1435, 2005.MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    C.L. Fefferman and L.A. Seco. Interval arithmetic in quantum mechanics. In Applications of interval computations (El Paso, TX, 1995), volume 3 of Appl. Optim., pages 145–167. Kluwer Acad. Publ., Dordrecht, 1996.Google Scholar
  29. 29.
    J.-Ll. Figueras and A. Haro. Reliable computation of robust response tori on the verge of breakdown. SIAM J. Appl. Dyn. Syst., 11:597–628, 2012.Google Scholar
  30. 30.
    E. Fontich, R. de la Llave, and Y. Sire. Construction of invariant whiskered tori by a parameterization method. I. Maps and flows in finite dimensions. J. Differential Equations, 246(8):3136–3213, 2009.MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    A. M. Fox and J. D. Meiss. Critical invariant circles in asymmetric and multiharmonic generalized standard maps. Commun. Nonlinear Sci. Numer. Simul., 19(4):1004–1026, 2014.MathSciNetCrossRefGoogle Scholar
  32. 32.
    C. Froesché. Numerical study of a four-dimensional mapping. Astron. Astrophys., 16:172–189, 1972.MathSciNetGoogle Scholar
  33. 33.
    G. Gallavotti. Perturbation theory for classical Hamiltonian systems. In Scaling and self-similarity in physics (Bures-sur-Yvette, 1981/1982), volume 7 of Progr. Phys., pages 359–426. Birkhäuser Boston, Boston, MA, 1983.Google Scholar
  34. 34.
    A. González, A. Haro, and R. de la Llave. Singularity theory for non-twist KAM tori. Mem. Amer. Math. Soc., 227(1067):vi+115, 2014.Google Scholar
  35. 35.
    J.M. Greene. A method for determining a stochastic transition. J. Math. Phys, 20(6):1183–1201, 1975.CrossRefGoogle Scholar
  36. 36.
    A. Haro. The Primitive Function of an Exact Symplectomorphism. PhD thesis, Universitat de Barcelona, 1998. Available at
  37. 37.
    A. Haro, M. Canadell, J.-Ll. Figueras, A. Luque, and J.M. Mondelo. The parameterization method for invariant manifolds: From rigorous results to effective computations. Applied Mathematical Sciences, Vol. 195. Springer, 2016.Google Scholar
  38. 38.
    A. Haro and R. de la Llave. A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: numerical algorithms. Discrete Contin. Dyn. Syst. Ser. B, 6(6):1261–1300, 2006.MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    J. Hass and R. Schlafly. Double bubbles minimize. Ann. of Math. (2), 151(2):459–515, 2000.Google Scholar
  40. 40.
    M.-R. Herman. Sur les courbes invariantes par les difféomorphismes de l’anneau. Vol. 2. Astérisque, (144):248, 1986. With a correction to: On the curves invariant under diffeomorphisms of the annulus, Vol. 1 (French) [Astérisque No. 103-104, Soc. Math. France, Paris, 1983; MR 85m:58062].Google Scholar
  41. 41.
    G. Huguet, R. de la Llave, and Y. Sire. Computation of whiskered invariant tori and their associated manifolds: new fast algorithms. Discrete Contin. Dyn. Syst., 32(4):1309–1353, 2012.MathSciNetzbMATHGoogle Scholar
  42. 42.
    À. Jorba, R. de la Llave, and M. Zou. Lindstedt series for lower-dimensional tori. In Hamiltonian systems with three or more degrees of freedom (S’Agaró, 1995), volume 533 of NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., pages 151–167. Kluwer Acad. Publ., Dordrecht, 1999.Google Scholar
  43. 43.
    I. Jungreis. A method for proving that monotone twist maps have no invariant circles. Ergodic Theory Dynam. Systems, 11(1):79–84, 1991.MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    K. Kaneko and R. Bagley. Arnold diffusion, ergodicity and intermittency in a coupled standard mapping. Physics Letters A, 110(9):435–440, 1985.MathSciNetCrossRefGoogle Scholar
  45. 45.
    H. Koch, A. Schenkel, and P. Wittwer. Computer-assisted proofs in analysis and programming in logic: a case study. SIAM Rev., 38(4):565–604, 1996.MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    A.N. Kolmogorov. On conservation of conditionally periodic motions for a small change in Hamilton’s function. Dokl. Akad. Nauk SSSR (N.S.), 98:527–530, 1954. Translated in p. 51–56 of Stochastic Behavior in Classical and Quantum Hamiltonian Systems, Como 1977 (eds. G. Casati and J. Ford) Lect. Notes Phys. 93, Springer, Berlin, 1979.Google Scholar
  47. 47.
    O.E. Lanford, III. A computer-assisted proof of the Feigenbaum conjectures. Bull. Amer. Math. Soc. (N.S.), 6(3):427–434, 1982.Google Scholar
  48. 48.
    U. Locatelli. Three-body planetary problem: study of KAM stability for the secular part of the Hamiltonian. Planetary and Space Science, 46(11):1453–1464, 1998.CrossRefGoogle Scholar
  49. 49.
    U. Locatelli and A. Giorgilli. Invariant tori in the secular motions of the three-body planetary systems. Cel. Mech., 78(1):47–74, 2000.MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    A. Luque and J. Villanueva. Numerical computation of rotation numbers for quasi-periodic planar curves. Phys. D, 238(20):2025–2044, 2009.MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    A. Luque and J. Villanueva. A KAM theorem without action-angle variables for elliptic lower dimensional tori. Nonlinearity, 24(4):1033–1080, 2011.MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    A. Luque and J. Villanueva. A numerical method for computing initial conditions of Lagrangian invariant tori using the frequency map. Phys. D, 325:63–73, 2016.MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    R.S. MacKay. Renormalisation in area-preserving maps, volume 6 of Advanced Series in Nonlinear Dynamics. World Scientific Publishing Co. Inc., River Edge, NJ, 1993.Google Scholar
  54. 54.
    R.S. MacKay, J.D. Meiss, and J. Stark. Converse KAM theory for symplectic twist maps. Nonlinearity, 2(4):555–570, 1989.MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    R.S. MacKay and I.C. Percival. Converse KAM: theory and practice. Comm. Math. Phys., 98(4):469–512, 1985.MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    J.N. Mather. Non-existence of invariant circles. Ergodic Theory Dyn. Syst., 4:301–309, 1984.CrossRefzbMATHGoogle Scholar
  57. 57.
    G.T. Minton. Computer-assisted proofs in geometry and physics. PhD thesis, Massachusetts Institute of Technology, 2013.Google Scholar
  58. 58.
    A. Morbidelli and A. Giorgilli. Superexponential stability of KAM tori. J. Statist. Phys., 78(5-6):1607–1617, 1995.MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    J. Moser. On invariant curves of area-preserving mappings of an annulus. Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II, 1962:1–20, 1962.Google Scholar
  60. 60.
    J. Moser. On the theory of quasiperiodic motions. SIAM Rev., 8(2):145–172, 1966.MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    J. Moser. A rapidly convergent iteration method and non-linear differential equations. II. Ann. Scuola Norm. Sup. Pisa (3), 20:499–535, 1966.MathSciNetzbMATHGoogle Scholar
  62. 62.
    J. Moser. Convergent series expansions for quasi-periodic motions. Math. Ann., 169:136–176, 1967.MathSciNetCrossRefzbMATHGoogle Scholar
  63. 63.
    A. I. Neishtadt. Estimates in the Kolmogorov theorem on conservation of conditionally periodic motions. J. Appl. Math. Mech, 45(6):1016–1025, 1981.MathSciNetCrossRefGoogle Scholar
  64. 64.
    A. Olvera and N.P. Petrov. Regularity properties of critical invariant circles of twist maps, and their universality. SIAM J. Appl. Dyn. Syst., 7(3):962–987, 2008.MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    N. Revol and F. Rouillier. Motivations for an arbitrary precision interval arithmetic and the mpfi library. Reliable computing, 11(5):275–290, 2005.MathSciNetCrossRefzbMATHGoogle Scholar
  66. 66.
    T. J. Rivlin. An introduction to the approximation of functions. Blaisdell Publishing Co. Ginn and Co., Waltham, Mass.-Toronto, Ont.-London, 1969.Google Scholar
  67. 67.
    H. Rüssmann. On optimal estimates for the solutions of linear partial differential equations of first order with constant coefficients on the torus. In Dynamical systems, theory and applications (Rencontres, Battelle Res. Inst., Seattle, Wash., 1974), pages 598–624. Lecture Notes in Phys., Vol. 38. Springer, Berlin, 1975.Google Scholar
  68. 68.
    H. Rüssmann. On a new proof of Moser’s twist mapping theorem. In Proceedings of the Fifth Conference on Mathematical Methods in Celestial Mechanics (Oberwolfach, 1975), Part I. Celestial Mech., 14(1):19–31, 1976.Google Scholar
  69. 69.
    H. Rüssmann. On optimal estimates for the solutions of linear difference equations on the circle. In Proceedings of the Fifth Conference on Mathematical Methods in Celestial Mechanics (Oberwolfach, 1975), Part I. Celestial Mech., volume 14, 1976.Google Scholar
  70. 70.
    D. Salamon and E. Zehnder. KAM theory in configuration space. Comment. Math. Helv., 64(1):84–132, 1989.MathSciNetCrossRefzbMATHGoogle Scholar
  71. 71.
    A. Schenkel, J. Wehr, and P. Wittwer. Computer-assisted proofs for fixed point problems in Sobolev spaces. Math. Phys. Electron. J., 6:Paper 3, 67, 2000.Google Scholar
  72. 72.
    C. Simó. Invariant curves of analytic perturbed nontwist area preserving maps. Regul. Chaotic Dyn., 3(3):180–195, 1998. J. Moser at 70.Google Scholar
  73. 73.
    S. Tompaidis. Approximation of invariant surfaces by periodic orbits in high-dimensional maps: some rigorous results. Experiment. Math., 5(3):197–209, 1996.MathSciNetCrossRefzbMATHGoogle Scholar
  74. 74.
    W. Tucker. The Lorenz attractor exists. C. R. Acad. Sci. Paris Sér. I Math., 328(12):1197–1202, 1999.Google Scholar
  75. 75.
    W. Tucker. Validated Numerics: A Short Introduction to Rigorous Computations. Princeton University Press, Princeton, NJ, 2011.zbMATHGoogle Scholar
  76. 76.
    J. Villanueva. Kolmogorov theorem revisited. J. Differential Equations, 244(9):2251–2276, 2008.MathSciNetCrossRefzbMATHGoogle Scholar
  77. 77.
    J. Villanueva. A new approach to the parameterization method for Lagrangian tori of hamiltonian systems. J. Nonlinear Sci., 2016. doi: 10.1007/s00332-016-9342-5.
  78. 78.
    E. Zehnder. Generalized implicit function theorems with applications to some small divisor problems. II. Comm. Pure Appl. Math., 29(1):49–111, 1976.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© SFoCM 2016

Authors and Affiliations

  1. 1.Departament of MathematicsUppsala UniversityUppsalaSweden
  2. 2.Departament de Matemàtica Aplicada i AnàlisiUniversitat de BarcelonaBarcelonaSpain
  3. 3.Instituto de Ciencias Matemáticas Consejo Superior de Investigaciones CientíficasMadridSpain

Personalised recommendations